Minnesota, 2022Blizzard in Minnesota, January 18, 2022
January 18, 2022 · NWS FGF · 7 events in 7 counties and zones
A fast moving cold frontal system dropped across eastern ND and northwest MN through the afternoon hours of January 18th. Very strong winds speed developed rapidly behind the front, and with abundant fresh and blowable snow, ground blizzard conditions became widespread across the largely exposed terrain of eastern ND and adjacent portions of northwest through westcentral MN.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold frontal system dropped across eastern ND and northwest MN through the afternoon hours of January 18th. Very strong winds speed developed rapidly behind the front, and with abundant fresh and blowable snow, ground blizzard conditions became widespread across the largely exposed terrain of eastern ND and adjacent portions of northwest through westcentral MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 18, 11:56 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 18, 11:56 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1156 AM CST Tue Jan 18 2022
.UPDATE...
Issued at 1138 AM CST Tue Jan 18 2022
Seeing a period of one to 2 hours of severely reduced visibility
in the Devils Lake basin and across central ND with the corridor
of strongest winds stretching from Stanley and Minot to Jamestown
to Gwinner. These areas continue to see intermittent blizzard
conditions with when snow streamers, horizontal convective rolls
or blowing snow plumes, move overhead. Will continue to monitor
vsbys and winds along with webcams to see the extent of blizzard
and near blizzard conditions. Went ahead and expanded the winter
weather headlines to the east to include MN lakes country as winds
are expected to increase this afternoon and evening with
sustained speeds at least at 30mph per bufkit soundings and
momentum transfer showing gusts to 45mph possible. With snow
showers upstream and expected to move into the area this afternoon
and evening visibility's will intermittently drop to a half mile
possibly less even in the trees. Will run it through 6Z to match
the current end times. Will need to monitor the far northern
valley for blizzard potential this evening as winds turn more
northerly as this area received 2 to 4 inches of snow this
morning.
UPDATE Issued at 945 AM CST Tue Jan 18 2022
Winds gusts moving into the western portions of the Devils Lake
basin along the leading edge of the cold front combined with snow
showers are creating reduced visibilities and gusts around 40mph.
A quarter mile or less has been reported upstream at Minot, Rugby
and Harvey with this stronger wind push. Will continue to monitor
conditions upstream and see if longevity of reduced visibility
persists or if vsby improves slightly.
UPDATE Issued at 705 AM CST Tue Jan 18 2022
Clear area moving quickly into the mid and southern RRV. Edge of
low clouds and northwest wind shift and wind increase easy to pick
out, having just moved into Minot prior to 12z. Timing of this
would bring NW winds into DVL area by 15z and into GFK area by 17z
which aligns well with advisory start time. I am seeing some light
snow showers with the leading edge of the winds, Minot seeing some
and also ND DOT cams showing some light snow in NW ND. This will
bare close watching. Winds gusting over 40 kts in NW ND attm.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 343 AM CST Tue Jan 18 2022
Main issue today is impact of strong winds and resultant blowing
snow issues. Still lots of questions in regards to the degree and
severity of blowing snow midday through the evening. Low pressure
will move east-southeast through northern North Dakota early this
morning and into northern Minnesota early this afternoon. Snow
north of this low is from southern Manitoba and into NW MN. The
main area of snow is from Winnipeg to Hallock, Roseau, Grygla,
Baudette MN where webcams would indicate the idea of a 2-4 inch
snow is reasonable. Southern edge of any light snow was near
Highway 2 with trace amounts Devils Lake, Grand Forks, Fosston, to
a few tenths Bemidji. No new snow south of Hwy 2 in North Dakota
or the Red River valley.
As low moves east an arctic airmass will move southeast quickly
with temps dropping 20-25 degrees from 12z highs by 00z Wed over
much of eastern ND into NW Minnesota. Wind direction is more
northwest but does turn north-northwest late aftn. Bufkit
soundings indicate available mixing up thru 870 mb where winds
at DVL and GFK are 42-43 kts. Force of cold advection should allow
peak mixing mid to late aftn and bring those winds down and
produce sfc winds around 50 mph. Possibly a tad higher in a few
spots. Highest wind area would likely be west of the RRV in Devils
Lake basin into east central ND (Cooperstown, Finley). This area
did get new snow several days ago and despite it being not fresh
should be blowable to a large degree. How blowable is the
question. Blowing snow table indicates advisory impacts with temps
upper single digits and sustained winds 30-32 kts with
intermittent white out conditions. Will need to close watch for
any snow showers that may form on leading edge of cold air push as
if any falling snow or new snow this would add greatly to the
blowing snow issue. At this time will play it as prev shift did
with near blizzard conditions at times in open country. This does
appear to be an out of town event, with much higher visibilities
in towns/cities/trees. Does intermittent white out become
widespread and how long? This is the question and will have to
monitor. At this time feel about a 30 percent chance for blizzard
warning conditions for some parts of E ND.
Cold air moves in later tonight thru Wednesday and with it wind
chills dropping into the 30 below to 40 below zero range. Current
advisory for winter weather also includes low wind chill mention
thru early evening. But will need additional wind chill headlines
for E ND/RRV once winter impacts are done. DLH/MPX wanted to go
ahead with wind chill headlines in eastern fcst area and did so
there for collab purposes. BIS wanted to hold off.
.LONG TERM...(Wednesday night through Monday)
Issued at 343 AM CST Tue Jan 18 2022
Dangerous wind chills will start the long term period, with
Thursday morning being the coldest period. Wind chills will drop
below -40 in many locations as air temperatures remain in the
-20s. Make sure you bundle up, and protect your pets during the
overnight and morning hours, when wind chills will be at their
minimum. Thankfully, the majority of the long term forecast is on
the quieter side with cold temperatures and a few chances for
snowfall.
High pressure at the surface will transition to our SE under a short
lived ridge, followed by our first system over the weekend. Guidance
has started to come to more of an agreement in terms of the northern
valley will have the greatest chance of seeing QPF greater than or
equal to 0.1". That being said, there is still some disagreement in
placement of the heaviest snowfall, which should get better as the
short term models get a hold of the system. Moisture appears to be
lacking with this system, being mostly disconnected from the source
and having to overcome some dry air to reach the northern plains, so
that could account for some of the hesitation in the guidance.
There's not much else to say with this system, due to low
confidence, besides there being a chance for snow in the northern
CWA (north of HWY 2) and another slight drop in temperatures.
Nothing has changed in the guidance for the potential snow maker on
Sunday into Monday. Confidence is low on timing, track, and amounts,
and all we can say is there is a chance for more snow to start next
week.
On the temperature front, temperatures will remain in the negatives
during the day to start with. Southerly flow on Friday under the
short lived ridge will warm us above zero, and a slow slide back
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1138 AM CST Tue Jan 18 2022
Wind gusts to 40kts and blowing snow the concern today into the
overnight with intermittent blizzard conditions possible at all
TAF sites except BJI. Winds will drop off overnight.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ008-
016-026>030-038-039-049-052>054.
Winter Weather Advisory until 9 PM CST this evening for NDZ006-
007-014-015-024.
MN...Winter Weather Advisory until midnight CST tonight for
MNZ001>009-013>017-022>024-027>032-040.
Wind Chill Advisory from midnight tonight to noon CST Thursday
for MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.
UPDATE...JK
SHORT TERM...Riddle
LONG TERM...AK
AVIATION...JKHazardous weather outlook, Jan 18, 7:39 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
739 AM CST Tue Jan 18 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
739 AM CST Tue Jan 18 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Northwest winds gusting 40 to 55 mph will bring near blizzard
conditions in open country this afternoon to eastern North Dakota
and the Red River valley. These conditions will last into the
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wind chills will drop into the 30 below to 45 below zero range
Wednesday into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
dtr
In the hours before
Local storm report, Jan 18, 10:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CST TUE JAN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM SNOW LANCASTER 48.86N 96.80W
01/18/2022 M2.3 INCH KITTSON MN CO-OP OBSERVER
LIQUID EQUIVALENT OF 0.12.
&&Blizzard, Kittson
- When
- January 18, 2:00 PM CST to 9:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- AWOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
Blizzard, West Marshall
- When
- January 18, 2:00 PM CST to 9:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- AWOS
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
Blizzard, West Polk
- When
- January 18, 3:00 PM CST to 9:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- AWOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
Blizzard, Norman
- When
- January 18, 3:00 PM CST to 9:00 PM CST
- Where
- Norman forecast zone
- Reported by
- AWOS
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
Blizzard, Clay
- When
- January 18, 3:00 PM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
Blizzard, Mahnomen
- When
- January 18, 3:00 PM CST to 9:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- AWOS
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
Blizzard, Wilkin
- When
- January 18, 3:00 PM CST to 9:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- AWOS
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Winds gusting from 40 to 58 mph produced widespread ground blizzard condition over open country. Fresh and very blowable snow helped to sustain visibilities below 1/4 mile for several hours, with whiteout conditions at times.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in North Dakota, January 18, 202218 events
- Winter Weather in Michigan, January 18 to 19, 20229 events
- High Wind in South Dakota, January 18, 202256 kt wind · 5 events
- Winter Weather in Montana, January 18, 20223 events
- Heavy Snow in Minnesota, January 18, 20222 events
- Drought in North Dakota, January 18 to 31, 20221 event
- Dense Fog in California, January 18, 20221 event
- Wildfire in Texas, January 18 to 24, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005621, 1005622, 1005623, 1005624, 1005625, 1005626, 1005627.